Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Why is this woman's skin yellow?

A remark after a routine Pill check led Dr Keith Hopcroft to look closer at this patient's hands.

 

The patient

A 25 year old lady brought up a ‘while I'm here, doctor' as she attended for her contraceptive pill check. She had noticed a yellowing of the skin of her hands and wanted to be sure this wasn't a side effect of her pill – she had read on the patient leaflet that skin discolouration could sometimes be a pill-related issue.

The problem had been present for a few months. She was otherwise well with no weight loss or, abdominal symptoms, and she'd noticed no colour change in her urine or motions. Apart from her pill, she was on no other medication She was a non smoker and there was no other relevant medical history.

First instinct.

A cursory glance revealed a yellowy orange stain-like discolouration to the palms of her hands. No similar abnormality was apparent elsewhere – in particular, her sclera had no hint of yellow, even allowing for the less than ideal surgery lighting.

It's always tempting to be dismissive of a symptom presented ‘en passant', and I was inclined to write this off as simply staining from some outside source – though her job, a bank clerk, provided no obvious clue and she remained adamant that there must be some other cause.

Differential diagnosis

  • Staining from external source
  • Chloasma
  • Jaundice
  • Carotenaemia

In the absence of an obvious culprit, we agreed to put the possibility of skin staining from some dye or chemical to one side.

I guessed that the skin colouration referred to in the pill patient leaflet was chloasma. This is common, but normally results in a brownish skin staining, invariably on the face – I've certainly never encountered it on the hands.

Jaundice is a common worry in patients whose skin seems to be going yellow or orange – though it wasn't this patient's concern. Besides, the clear sclera ruled this out.

This left carotenamia – discolouration caused by excessive consumption of carotene, found in yellow and green vegetables, and citrus fruits.

The hidden clue

The distribution is an important prompt. And, having pushed carotenaemia to the top of the diagnostic possibility list, this cued me to ask her about her diet – which was when she mentioned she was a strict vegetarian.

Getting on the right track

Further exploration of her dietary habits revealed she had a huge intake not of carrots – the usual explanation in carotenaemia – but of mangoes and orange juice. Both of these are very high in carotene. She wasn't immediately convinced, finding my new explanation of her symptoms about as convincing as my original theory that she simply had stained hands.

But she agreed to reduce her intake of carotene-rich foods. And, when she returned six months later for her next pill check, I was gratified to see that her palms were back to their original pink colour.

 

Dr Keith Hopcroft is a GP in Laindon, Essex

Why is this woman's skin yellow? Why is this woman's skin yellow?

Rate this article  (3.83 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Readers' comments (5)

  • I have seen the same palmar discolouration in someone who was consuming very large numbers of satsumas and she was similarly sceptical!

    Unsuitable or offensive? Report this comment

  • Chandrakant Madgaonkar

    A good clinical diagnosis of “Primary” carotenaemia, which is usually due to excessive intake of carrots, pumpkin and/or other yellow and green vegetables and citrus fruits. It can also be due to taking excess vitamin / nutritional supplements. Carotenaemia and appears several weeks after increased ingestion of the responsible foods.

    “Secondary” carotenaemia with normal intake of these carotenoids can however be a sign of underlying illness; e.g.:
    • Hyperlipidaemia), which bind the carotenoids preventing their excretion
    • Liver disease, hypothyroidism, and diabetes mellitus, which impair the conversion of carotenoids to retinol.
    • Nephrotic syndrome, which prevents excretion of carotenoids in the urine

    In rare cases, “Metabolic” carotenemia without a history of excessive carotene intake may be due to a genetic defect in the metabolism of carotenoids

    Unsuitable or offensive? Report this comment

  • should nt we ruleout cholestasis in pill takers. clinical judgment is ok but i think we need lab asistance to be sure.

    Unsuitable or offensive? Report this comment

  • It is a good differential but other causes should be excluded before leaving patient for 6 months.

    Unsuitable or offensive? Report this comment

  • A worthwhile reminder.

    Unsuitable or offensive? Report this comment

Have your say